Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 158, NWS Amarillo, TX

June 21, 2017Deaf Smith County, Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 21, 2017, 6:48 PM CDT for Deaf Smith County, Oldham County, Texas. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2017, 6:48 PM CDT (23:48 UTC)
Expired
Jun 21, 2017, 8:00 PM CDT
In force
72 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Deaf Smith County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 74 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 976 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
976 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1885 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

293 
WUUS54 KAMA 212348
SVRAMA
TXC117-359-220100-
/O.NEW.KAMA.SV.W.0158.170621T2348Z-170622T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
648 PM CDT WED JUN 21 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southern Oldham County in the Panhandle of Texas...
  North central Deaf Smith County in the Panhandle of Texas...

* Until 800 PM CDT

* At 648 PM CDT, a severe thunderstorm was located over Adrian, or 14
  miles west of Vega, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Vega, Adrian, Simms and Wildorado. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3537 10264 3541 10246 3530 10216 3528 10217
      3504 10245 3494 10279 3528 10285
TIME...MOT...LOC 2348Z 322DEG 16KT 3528 10269 

HAIL...1.00IN
WIND...60MPH
 
$$

Ward
2 follow-up statements
498 
WWUS54 KAMA 220023
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
723 PM CDT WED JUN 21 2017

TXC117-359-220100-
/O.CON.KAMA.SV.W.0158.000000T0000Z-170622T0100Z/
Oldham TX-Deaf Smith TX-
723 PM CDT WED JUN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN OLDHAM AND NORTH CENTRAL DEAF SMITH COUNTIES...

At 723 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Vega to 4 miles west of Simms,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Vega, Simms and Wildorado. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3530 10216 3528 10217 3504 10245 3494 10279
      3516 10283 3525 10265 3540 10243
TIME...MOT...LOC 0023Z 308DEG 17KT 3534 10236 3503 10273 

HAIL...1.25IN
WIND...60MPH
 
$$

Ward
793 
WWUS54 KAMA 220048
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
748 PM CDT WED JUN 21 2017

TXC117-359-220100-
/O.CON.KAMA.SV.W.0158.000000T0000Z-170622T0100Z/
Oldham TX-Deaf Smith TX-
748 PM CDT WED JUN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN OLDHAM AND NORTH CENTRAL DEAF SMITH COUNTIES...

At 748 PM CDT, severe thunderstorms were located along a line
extending from 3 miles northwest of Wildorado to 6 miles south of
Simms, moving southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Vega, Simms and Wildorado. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3530 10216 3528 10217 3504 10245 3494 10279
      3503 10280 3515 10257 3538 10236
TIME...MOT...LOC 0048Z 322DEG 16KT 3525 10228 3494 10265 

HAIL...1.75IN
WIND...60MPH
 
$$

Ward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:32 PM CDT, 16 minutes earlier.

Area forecast discussion, Jun 21, 6:32 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
632 PM CDT Wed Jun 21 2017

.AVIATION...
Predominately VFR conditions will be throughout the 00Z TAF
period. To start the TAF period, MVFR/IFR conditions are possible
with convection near KGUY/KAMA. MVFR conditions are expected
within the first few hours in the designated TEMPO group as storms
are nearby. At times if convection moves over the TAF sites,
brief IFR conditions are possible with gusty winds and low cigs.
Storms are expected to move out of all TAF sites by 06Z with VFR
conditions returning to all TAF sites. Winds will be out the south
and southwest at times between 10-15 kts past 12Z tomorrow. Some
VCSH conditions are introduced at KDHT/KGUY toward the end of the
TAF period around 22Z as some precipitation may develop near these
locations.

Meccariello

&&

.PREV DISCUSSION... /Issued 341 PM CDT Wed Jun 21 2017/

DISCUSSION...
Similar to yesterday, current satellite and radar analysis are
showing building cumulus associated with convection developing
downstream of the high terrain across eastern New Mexico along a
surface trough. Temperatures have warming nicely through the mid
and upper 90s. Coupled that with good mid level lapse rates above
8 C/km, especially across the northern and northwestern
Panhandles, these areas will have the best chances of seeing
strong to severe thunderstorms this afternoon into the evening
hours. Latest upper air profile analysis shows our freezing
heights slightly lower than at this time yesterday in-conjunction
with MUCAPE values between 2500-3000 J/Kg. Including inverted-v
sounding with good mixing this afternoon, damaging winds and large
hail will both be the main threat as we go in the afternoon and
early evening hours. Localized flooding will also be possible with
weak winds aloft in a very pulse like environment. If mesoscale
convective boundaries form with storms training, that could lead
to possible flooding with latest PWATs of over an inch. Latest
CAMs/HRRR illustrate more linear convection as we get into the
evening hours in which rainfall may reach as far southeast into
the TX Panhandle from a line stretching from Amarillo to Perryton.
Convection will dissipate as we go into the late evening and
overnight hours from north to south as we lose the daytime
heating. Some residual showers may linger across the far southern
TX Panhandle by Thursday morning. Low temperatures tonight will
range from the mid to upper 60s.

Our last day of well above average temperatures will be tomorrow
as southerly flow and eastward extending upper level ridge into
our region will bring very warm temperatures once again. Diurnally
driven convection across the northern Panhandles will be present
once again, with more of a limited coverage compared to today.
High temperatures Thursday will range from the mid 90s to lower
100s.

As we go from Friday into early next week, a slow but progressive
cold front will make its way through the Panhandles. Temperatures
from Friday through Sunday will progressively cool down with
highs well below average in the 70s by the time we reach Sunday.
Out ahead of this front will be very rich moisture which some of
its source will be a loose connection from now tropical Storm
Cindy near the TX/LA Gulf coastline. With PWATS in the +1 to +2
S.D. range in-conjunction with a good 800-600 hPa convergence line
lagging behind the main cold front, there will be several chances
of rainfall across the Panhandles with the best chances in the TX
Panhandle along the main cold front into the weekend. Specific of
rainfall amounts and timing of the cold front will be updated as
we get closer to this multi-day pattern in the next 48-72 hours.

Northwesterly flow aloft will return to the Panhandles by early
next week as the main cold front exits the region by early Monday
morning. Temperatures will also rebound to near average as we go
into early next week with an isolated shower or storm possible in
the far western Panhandles.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/29
Hazardous weather outlook, Jun 21, 3:48 PM CDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Amarillo TX
348 PM CDT Wed Jun 21 2017

OKZ001>003-TXZ001>020-221100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
348 PM CDT Wed Jun 21 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the Oklahoma and Texas
Panhandles beginning later this afternoon and going into the
evening hours. Some of these storms may produce strong wind gusts and
large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles Thursday through Tuesday. Chances of storms
reaching severe criteria remain low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jun 21, 4:26 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
426 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             TEXLINE                 36.38N 103.02W
06/21/2017  E1.00 INCH       DALLAM             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700694

LG
Special weather statement, Jun 21, 4:41 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
441 PM CDT WED JUN 21 2017

TXZ001-212245-
Dallam TX-
441 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAM COUNTY UNTIL 545
PM CDT...

At 441 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Felt to 5 miles northwest of
Ware. Movement was east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3649 10283 3650 10269 3650 10234 3609 10252
      3620 10287
TIME...MOT...LOC 2141Z 287DEG 17KT 3645 10273 3622 10280

Ward
Special weather statement, Jun 21, 5:35 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
535 PM CDT WED JUN 21 2017

TXZ006-011-212315-
Hartley TX-Oldham TX-
535 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM AND
SOUTHEASTERN HARTLEY COUNTIES UNTIL 615 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Channing, or 25 miles north of Vega, moving east at
15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Channing and Boys Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3568 10238 3572 10216 3550 10216 3549 10217
      3555 10239
TIME...MOT...LOC 2234Z 271DEG 10KT 3561 10231

Ward
Special weather statement, Jun 21, 5:59 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Amarillo TX
559 PM CDT WED JUN 21 2017

TXZ011-220000-
Oldham TX-
559 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM COUNTY UNTIL
700 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Nara Visa, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Oldham
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3543 10298 3557 10295 3559 10262 3532 10266
TIME...MOT...LOC 2259Z 277DEG 12KT 3549 10289

Ward
Special weather statement, Jun 21, 6:02 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
602 PM CDT WED JUN 21 2017

TXZ006-007-011-012-220015-
Hartley TX-Potter TX-Oldham TX-Moore TX-
602 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM...
NORTHWESTERN POTTER...SOUTHEASTERN HARTLEY AND SOUTHWESTERN MOORE
COUNTIES UNTIL 715 PM CDT...

At 602 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Hartley to 6 miles north of
Boys Ranch to 13 miles north of Vega. Movement was east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hartley, Channing and Boys Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3598 10213 3560 10205 3537 10223 3541 10253
      3560 10235 3594 10243
TIME...MOT...LOC 2302Z 269DEG 6KT 3589 10230 3560 10227 3544 10241

Ward
Special weather statement, Jun 21, 6:39 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
639 PM CDT WED JUN 21 2017

TXZ011-016-220015-
Deaf Smith TX-Oldham TX-
639 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND NORTH
CENTRAL DEAF SMITH COUNTIES UNTIL 715 PM CDT...

At 638 PM CDT, Doppler radar was tracking a strong thunderstorm near
Adrian, or 16 miles west of Vega, moving southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Vega and Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3534 10283 3542 10269 3539 10248 3531 10219
      3510 10277
TIME...MOT...LOC 2338Z 322DEG 17KT 3530 10271

Ward

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:07 PM CDTSpecial Weather StatementAMASherman53 min
Jun 20, 8:39 PM CDTSpecial Weather StatementAMASherman36 min
Jun 20, 8:54 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore, Sherman83 min
Jun 20, 9:49 PM CDTSpecial Weather StatementAMADeaf Smith56 min
Jun 20, 10:47 PM CDTSpecial Weather StatementAMASherman58 min
Jun 20, 11:07 PM CDTSevere Thunderstorm WarningAMASherman53 min
Jun 20, 11:59 PM CDTSevere Thunderstorm WarningAMADallam, Sherman26 min
Jun 21, 12:28 AM CDTSpecial Weather StatementAMASherman62 min
Jun 21, 12:34 AM CDTSpecial Weather StatementAMAMoore56 min
Jun 21, 1:28 AM CDTSpecial Weather StatementAMAPotter62 min
Jun 21, 3:15 AM CDTSpecial Weather StatementAMAGray60 min
Jun 21, 3:24 AM CDTSpecial Weather StatementAMADonley66 min
Jun 21, 3:38 PM CDTSpecial Weather StatementAMADallam52 min
Jun 21, 3:44 PM CDTSevere Thunderstorm WarningAMADallam61 min
Jun 21, 4:41 PM CDTSpecial Weather StatementAMADallam64 min
Jun 21, 4:52 PM CDTSevere Thunderstorm WarningAMADallam40 min
Jun 21, 5:35 PM CDTSpecial Weather StatementAMAOldham40 min
Jun 21, 5:59 PM CDTSpecial Weather StatementAMAOldham61 min
Jun 21, 6:02 PM CDTSpecial Weather StatementAMAHartley73 min
Jun 21, 6:15 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter90 min
Jun 21, 6:39 PM CDTSpecial Weather StatementAMAOldham36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.